With weekly low-dose chemotherapy, you are unlikely to experience severe side effects. Most side effects are temporary and there are ways to prevent or reduce them. Tell your doctor or nurse about side effects you experience. They may prescribe medication to manage the side effects, arrange a break in your treatment, or change the kind of treatment you are having.
Most side effects go away after chemotherapy is over. But rarely it can take months or even years for them to go away.
Sometimes, chemotherapy may cause long-term side effects that do not go away. These may include damage to your nerves, kidneys, or hearing. Ask your doctor or nurse about your chance of having long-term side effects. If your doctor thinks you are at particular risk of having long-term side-effects, they may recommend a different type of chemotherapy drug or no chemotherapy at all.
Some women find that they can keep up with their usual activities and even continue to work during their chemotherapy. Others find they become very tired. Try to adjust your schedule according to how you feel.
Possible side effects can include:
- Lowered production of blood cells. Chemotherapy may affect the production of blood cells so that your blood count is reduced. The count may fall with each treatment. Blood tests will be done regularly to make sure your blood cells return to normal before your next treatment. When these cells are reduced, you are more likely to get an infection, bruise or bleed easily, and you may get very tired.
- Illness. See your doctor if you are unwell: don’t wait out a cold when you’re having chemotherapy. If you are having chemotherapy in winter, check with your doctor about having a flu injection. Contact your doctor or treating hospital urgently if any of these problems occur:
- chills or sweats or a temperature higher than 38°C, which might indicate infection
- any unusual bruising or bleeding
- vomiting that lasts more than 24 hours, or nausea lasting more than 48 hours despite taking anti-nausea medicines
- severe constipation, diarrhoea or abdominal pain
- a cough or shortness of breath
- any serious unexpected side effects or sudden deterioration in health.
- Nausea and vomiting. Your chemotherapy drugs may cause nausea (feeling sick) and vomiting. Anti-nausea medication can help and you will be given some before chemotherapy as a pre-medication, and some to take at home after treatment. Some of these anti-nausea medications will need to be taken regularly, while others can be taken on an ‘as required’ basis. If nausea does occur, it usually starts a few hours after treatment and may last many hours. Contact your care team if the medications you have been given for nausea are not working.
- Loss of appetite and taste changes. It is common for your appetite and sense of taste to change when going through chemotherapy. You may not feel hungry, or you may not enjoy the foods you usually like. If you can, try to have three small meals and three snacks each day. A few mouthfuls of food are better than none. It is also important to drink plenty of water. The Cancer Council booklet, Food and Cancer, also includes tips on coping with eating problems. For a copy, call the Cancer Council Helpline (13 11 20).
- Changes in bowel function. Some anti-nausea medicines may cause constipation. If this occurs, your doctor may recommend laxatives. Later in treatment, radiation can sometimes cause diarrhoea, which can be treated with anti-diarrhoea medication.
- Tiredness. People having chemotherapy often become tired and lack energy. This is called fatigue. Fatigue affects people in different ways. Despite being very tired, some people may have trouble sleeping. Talk to your doctor if this is becoming a significant problem. You may need to reduce your activities during treatment and afterwards. Light exercise can help reduce or prevent fatigue.
- Kidney function. The chemotherapy drug cisplatin can sometimes affect the way your kidneys work. You will have a blood test before each treatment to make sure your body is well hydrated. Your nurse may want to measure how much urine you are passing while you are having your chemotherapy treatment. It is important to try and drink two to three litres of water a day during your treatment.
- Menopause. As mentioned above, chemoradiation may cause menopause if you have not already been through menopause.
- Thrush. An uncommon side effect in women having chemotherapy for cervical cancer is thrush, which includes vaginal itching or burning and a whitish discharge. It is more likely if you are taking antibiotics. Talk to your doctor about treatment if you think you may have thrush.
- Hair loss. Many people having chemotherapy worry about losing their hair. Different types of chemotherapy drugs are used to treat different types of cancer. Hair loss is very unusual in women having the drugs used for chemoradiation treatment, though some thinning may occur. If hair loss or thinning does happen, it usually starts two to three weeks after the first treatment and it grows back when your chemotherapy is completed. The Cancer Council Helpline (13 11 20) or your doctor or nurse can give more information and support.
- Bruising or infection. This may occur around the site where chemotherapy is injected. When chemotherapy is being given into a vein it may feel cold but it should not hurt. If you feel burning, pain or any other unusual sensation at the injection site, tell your doctor or nurse immediately. Also report any tenderness or redness over the injection site if this develops after you go home.
- Allergy to chemotherapy medicines. Uncommonly, women may experience an allergic reaction to the platinum drugs used for cervical cancer.
- Mouth sores. Some chemotherapy drugs can cause mouth sores such as ulcers or infections. This is rare during chemotherapy for cervical cancer. If you notice any change in your mouth or throat, contact your doctor.
- Other side effects. Chemotherapy may also cause skin rash, tingling or numbness in your hands and feet, hearing problems, loss of balance, joint pain, or swollen legs and feet. Contact your GP or treatment team if you are concerned about any side effects.